MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR; SCREWDRIVERS
Catalog Number 03.227.041
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient height reported as 5¿0¿.Patient identifier and date of birth not available for reporting.Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported patient underwent a foot surgery on (b)(6) 2018.During the procedure, as surgeon was tightening a screw, the tip of the cannulated hexagonal screwdriver broke off in the head of the screw.The broken tip was retrieved.Surgery was completed with a delay of approximately 1 minutes.No patient consequence was reported.Concomitant device reported: screw (part number unknown, lot number unknown, quantity 1).This report is for one (1) cannulated hexagonal screwdriver for 6.5mm headless compression screws.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient ethnicity is unknown.Lot number is now known.Part: 03.227.041; lot: 9358622; manufacturing site: bettlach; release to warehouse date: february 26, 2015.The device history record shows this lot of 19 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all material, dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.Only top level of the device history record reviewed as sub-components are not lot tracked.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Investigation flow: broken.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The distal cannulated hexagonal tip feature has broken off near the transition to cylindrical shaft.The fracture profile is jagged and the broken off distal fragment(s) were not returned.Document/specification review: the returned device was manufactured in february 2015.The device history record shows this lot of 19 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all material, dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Screwdriver assembly design drawing and screwdriver shaft component design drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Material analysis: per the document history record review, the raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.Further material testing at cq was not performed as there is no indication that material properties contributed to the returned reusable cannulated screwdriver breaking.Dimensional inspection: the cannulation/inside diameter near location of breakage measured ø2.94mm at cq (gauge pin gp29) which is within specification of ø2.9mm +0.1/-0mm per screwdriver shaft component design drawing.The hexagonal flat to flat width near location of breakage could not be accurately measured at cq because of the jagged fracture profile.The shaft outside diameter just proximal to the hexagonal breakage measured ø5.58mm at cq (calipers ca592) which is within specification of ø5.6mm +0/-0.05mm per screwdriver shaft component design drawing.Conclusion: a definitive root cause for the screwdriver tip breaking could not be determined based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED HEX SCREWDRIVER F/6.5MM HDLSS COMPRESSION SCR
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7566747
Report Number2939274-2018-52397
Device Sequence Number1980332
Product Code HXX
UDI-Device Identifier10886982077240
UDI-Public(01)10886982077240
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.227.041
Device Lot Number9358622
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer07/05/2018
07/31/2018
Initial Report FDA Received Date06/04/2018
Supplement Report FDA Received Date07/05/2018
08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Patient Weight109